What is Baking Powder Overdose?
- Baking powder is a combination of sodium bicarbonate and an acid (monocalcium phosphate and sodium aluminum sulfate, or a cream of tartar). It is a non-toxic ingredient that is often used in cooking and baking
- Baking Powder Overdose is the accidental or intentional intake of a large amount of baking powder in higher than prescribed/recommended values
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
What are the Causes of Baking Powder Overdose?
- Accidental or intentional intake of a large amount of baking powder can result in Baking Powder Overdose
Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).
What are the Signs and Symptoms of Baking Powder Overdose?
The signs and symptoms of Baking Powder Overdose include:
- Nausea and vomiting
- Stomach upsets, diarrhea
- Stomach ache
- Bloating of stomach (feeling full)
- Feeling thirsty
How is First Aid administered for Baking Powder Overdose?
First Aid tips for Baking Powder Overdose:
- If the patient has an allergic reaction, call 911 (or your local emergency number)
- Call Poison Control Center at 1-800-222-1222 (or your local poison control center) immediately, for instructions on how to deal with the overdose
- Determine the amount of baking powder taken, time of consumption, patient’s age, weight and general health status of the individual
- You might be advised to give the individual water and/or milk
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- Take individual to emergency room for further treatment
The emergency medical health professional will manage the condition based on the symptoms presented.
Who should administer First Aid for Baking Powder Overdose?
- The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number), in case of an allergic reaction
- They can also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Baking Powder Overdose?
- Baking Powder Overdose is usually a harmless condition that has a good prognosis. However, the prognosis may be complicated by an allergic reaction
- In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given
How can Baking Powder Overdose be Prevented?
Baking Powder Overdose can be prevented by:
- Storing baking powder out of reach of children
- Labeling products appropriately
- Using measuring spoons while baking or cooking
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if there is an allergic reaction
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Amount and time of consumption of baking powder
- Age and weight of the individual
- And, the overall health status of the individual